Thursday, 8 February 2018

Question Of The Day, Medication and I.V. Administration
Q. The client is receiving an I.V. infusion of 5% dextrose in normal saline running at 125 ml/hour. When hanging a new bag of fluid, the nurse notes swelling and hardness at the infusion site. The nurse should first:

A. Discontinue the infusion.
B. Apply a warm soak to the site.
C. Stop the flow of solution temporarily.
D. Irrigate the needle with normal saline.

Correct Answer: A

Explanation: Signs of infiltration include slowing of the infusion and swelling, pain, hardness, pallor, and coolness of the skin at the site. If these signs occur, the I.V. line should be discontinued and restarted at another infusion site. The new anatomic site, time, and type of cannula used should be documented. The nurse may apply a warm soak to the site, but only after the I.V. line is discontinued. Parenteral administration of fluids should not be stopped intermittently. Stopping the flow does not treat the problem, nor does it address the client's needs for fluid replacement. Infiltrated I.V. sites should not be irrigated; doing so will only cause more swelling and pain.

0 comments:

Post a Comment

Facebook

Google+

Twitter

Popular Posts

Blog Archive

Total Pageviews